Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 24, NWS Wilmington, NC

June 14, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 14, 2020, 7:51 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 15, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2020, 7:51 PM EDT (23:51 UTC)
In effect from
Jun 15, 2020, 6:00 AM EDT
Expired
Jun 15, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WHUS42 KILM 142351
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
751 PM EDT Sun Jun 14 2020

NCZ106-108-SCZ056-151200-
/O.EXP.KILM.BH.S.0023.000000T0000Z-200615T0000Z/
/O.NEW.KILM.BH.S.0024.200615T1000Z-200616T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
751 PM EDT Sun Jun 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-151200-
/O.NEW.KILM.BH.S.0024.200615T1000Z-200616T0000Z/
Coastal Horry-
751 PM EDT Sun Jun 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Horry County.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
1 follow-up statement
318 
WHUS42 KILM 152351
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
751 PM EDT Mon Jun 15 2020

NCZ106-108-SCZ054-056-160100-
/O.EXP.KILM.BH.S.0024.000000T0000Z-200616T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
751 PM EDT Mon Jun 15 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds have diminished and a strong longshore current is no longer
expected.

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 7:06 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 14, 7:06 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
706 PM EDT Sun Jun 14 2020

.SYNOPSIS...
A weak front stalled in the area and low pressure aloft will
maintain unsettled weather into the middle of this week. Rain
chances will begin to diminish by the weekend as a weak upper
ridge builds into the area, bringing much warmer temperatures.

&&

.UPDATE...
The most significant changes to the forecast center on a band of
305K isentropic lift moving across Interstate 95, currently
producing rather widespread showers. This was best captured by
the 18z NAM and is shown to dissipate late this evening.
Attention should then shift down to the coast where the next
area of isentropic lift should push onshore after 2-4 AM,
supplemented by a building reservoir of small but positive elevated
instability. I've increased PoPs across the board Monday
morning, but particularly in the Cape Fear area to as high as
100 percent where a very wet morning appears likely.

Northeast winds are stronger than any model guidance indicates
on the coastal waters currently. Wind gusts to 25-27 knots are
occurring now at Wrightsville Beach and at the nearshore CORMP
buoy just offshore. Model trends are for slackening winds
overnight. An 18z NWPS wave run using our manually-increased
wind speed forecasts suggests the current 5.4 foot seas at the
nearshore buoy are as rough as conditions should get, and
diminishing seas are anticipated overnight. Another northeast
surge should develop during the day Monday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
There appear to be a few weak meso low features off the coast this
afternoon, along the stalled boundary. Hard to say for sure what the
boundary will do. In a typical wedge setup the front would tend to
remain off the coast. However, the approaching 5h low complicates
matters a bit. Additionally, not sure just how strong a wedge in
June can really be and if the guidance idea of moving the front
onshore is rushed (as it typically is in the winter). High building
down the coast shows only minimal signs of weakening as northeast
winds are still gusting 15 to 20 mph in many places. Starting to
wonder if the front and deeper moisture/high rainfall rates will not
remain offshore until Mon morning, which is what some of the higher
resolution guidance is pointing to. Although the front may end up
staying offshore longer, deeper moisture will move into the region.
T he approaching cutoff low will aid moisture advection aloft as
well as bringing some moisture with it. The result will be an
increase in rain overnight, although once again think rainfall
totals overnight in most areas will be limited.

Stronger convection/heavier rain is likely to be more widespread on
Mon as the boundary moves closer to the coast and influence of the
5h low increases. Precipitable water approaches 1.8 inches early Mon
afternoon and height falls lead to a slight steepening of mid-level
lapse rates. Seeing some signals of weak to moderate isentropic lift
developing Mon as a weak 850 low/trough is drawn closer to the 5h
trough. This will add another potential wrinkle to the forecast.
Hard to pinpoint where the isentropic lift might set up and be
strongest. Guidance has been pretty insistent that northeast SC is
favored over southeast NC, but split between farther inland and the
coast. There will be potential for some flooding if some heavier
bands do setup within areas of enhanced isentropic lift, but
confidence is on the low side. Given the amount of rain during the
last 3 to 5 days there are many areas that could be at a risk for
flooding Mon and Mon night. Temperatures will continue to run below
to well below climo with highs struggling to reach low 70s in many
areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper-level low will move over central SC on Tuesday bringing
additional moisture and continued rain chances. With the surface
wedge still likely to be in place, we could see some areas of decent
isentropic upglide, leading to pockets of moderate to heavy
rainfall. At the moment, lapse rates support the development of an
isolated heavier downpour during the afternoon on Tuesday with
elevated instability. Tuesday night and early Wednesday will see
little to no movement of the upper-level disturbance as rain chances
continue. Some dry air may advect into the system as the southern
extent pulls in air out of the NW and around the low. This is likely
to lead to less coverage, especially to the south. At the same time,
the wedge will begin to modify a bit as temperatures increase
slightly, but remaining well below normal for this time of year.
Global models show the upper-level low moving slightly northward on
Wednesday night into some area of central NC. This would lead to
lower shower chances on Wednesday night as the columnar flow becomes
drier and mostly out of the west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
With the upper-level low to the north and the wedge of high pressure
significantly weakening, we will see a redevelopment of shower
activity during the afternoon, more typical of summer convection.
The heaviest areas will be relying on instability and organized
moisture collocated with large-scale lift. This area of activity
will be isolated (mostly) to NC with isolated coverage possible in
SC. Some of our far southern communities could get away with a
mostly dry day on Thursday. As the upper-level low gets absorbed
into the jet stream on Friday, we will maintain a positively tilted
trough overhead. With temperatures approaching near normal, we could
see isolated afternoon storms, especially along our diurnal
mesoscale forcing areas. However, a lack of moisture could limit
these chances and overall spatial coverage. Weak ridging builds in
on Saturday as the trough exits to the east leading to a drier, but
much warmer, day on Saturday. The weak ridge continues to build on
Sunday with high temperatures likely to be above normal for the
first time in almost a month.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
An upper-low over the southern Appalachians will slowly shift
southward tonight. As it approaches, isentropic lift will spark
scattered showers through tomorrow, increasing in intensity through
early Monday. Locally, weak dry air advection over the past few
hours has assisted with isolated clearing, especially in NC. Inland,
a large cloud deck of localized MVFR will push eastward over the I-
95 terminals through 00Z-01Z. Clearing is likely behind these clouds
as dry air works its way out of the NE. SC terminals continue to sit
in an upper-60 dew point air mass. This, combined with offshore
showers and localized convection (over the water) will lead to
varying categories through the 6-hour period. FLO may eek out an
hour or two of VFR behind the organized cloud deck. Winds will
maintain their NE direction as the stalled front offshore and
building high pressure to the NE assist with the maintenance of a
persistent wedge; winds could approach 10-15 knots on Monday.

Extended Outlook...The front will remain stalled near the coast
through at least Tuesday, likely leading to periods of showers and
possible thunderstorms through the period as an upper-level low
pressure system parks overhead. Although MVFR/VFR conditions
should dominate, there may be excursions into the IFR flight
category in low clouds or heavy rainfall, especially for the
coastal airports. Moisture will thin some beginning Wednesday
with lesser chances for convection as the upper low weakens.

&&

.MARINE...
Weak surface boundary remains just east of the waters, occasionally
moving a bit closer to the coast. Northeast winds will continue
through Mon night, increasing from 10 to 15 kt through tonight to 15
to 20 kt late Mon and Mon night as gradient becomes a little more
defined. Northeast wind wave around 5 seconds will be the dominant
wave with seas around 3 ft into Mon and 3 to 4 ft later Mon and Mon
night.

Atypical summer conditions expected for our mariners through the
long term period. A stalled front offshore and low pressure aloft
will keep shower chances high through the middle of next week. High
pressure to the NE and low pressure developing along the stalled
front will likely keep NE winds elevated at 10-15 knots. By
Wednesday afternoon, winds become offshore as weak surface low
pressure passes offshore and moves north of the area. High pressure
to the NE will breakdown as the low passes and winds will veer to
westerly by Thursday and SW by Friday as the Bermuda high takes
control of the large-scale weather pattern. Seas will generally
remain 2-3 feet throughout the period with no significant swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...III
SHORT TERM...21
LONG TERM...21
AVIATION...21
MARINE...III/21
Hazardous weather outlook, Jun 14, 3:21 PM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
321 PM EDT Sun Jun 14 2020

AMZ250-252-254-256-151930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
321 PM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-151930-
Coastal Brunswick-Coastal Horry-
321 PM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-151930-
Coastal Pender-Coastal New Hanover-
321 PM EDT Sun Jun 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ056-151930-
Coastal Georgetown-
321 PM EDT Sun Jun 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
321 PM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:00 AM EDTBeach Hazards StatementILMGeorgetown15 hr

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.